NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 9:53 AM EST, 22 minutes earlier.
Area forecast discussion, Feb 22, 9:53 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
953 AM EST Mon Feb 22 2021
.SYNOPSIS...
A cold front will cross the region today. A couple of weak cold
front will then cross the region on Tuesday and Wednesday. High
pressure will build across the Mid Atlantic Thursday through Friday
before moving offshore Friday evening. A low pressure system will
move through the region over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Snow has begun across the southwestern portions of the region
and is quickly overspreading the rest of the area. Snowfall
rates are quite high from 1-2 inches per hour, which is
resulting in rapid reductions in visibility and roads are
quickly becoming snow-covered. A quick look at traffic cameras
have shown this quite well across central Pennsylvania and
Maryland. Opted not to issue any Snow Squall Warnings with this
event given the mesoscale nature of the event, or lack thereof.
While modest frontogenesis is resulting in high snowfall rates,
this is more of a stratiform snowfall event rather than a
short-fused, mesoscale event along a cold front. This doesn't
mean that similar impacts won't occur, however.
Otherwise, made some minor adjustments to the PoP and weather
grids given a surge in the line of snow across Delmarva and
southern New Jersey. Also adjusted snowfall totals a bit with
some of the latest guidance and factoring in observed snowfall
trends to the west. Overall, the event is unfolding as expected
with heavy snow initially, followed by a transition to rain
along and south of I-78. Little mixed precip is expected with
the lack in a cold air damming setup near the surface beneath
the encroaching warm nose.
Previous discussion...
The mid level trough should continue to shift northeast through
the morning. As it does so, the surface low which will traverse
from the southern Great Plains to the Great Lakes Region will
bring a cold (transitioning to occluded) front closer to our
region.
The prime location for precipitation will be ahead of the front,
with a 60 kt low level southwesterly jet in place. Some factors
remain limiting factors for snow accumulations: the timing,
primarily during mid day, and marginal boundary layer
temperature profiles. That being said, guidance, especially high
resolution models continue to depict relatively strong ascent,
especially through the dendritic growth zone.
As mentioned by the previous shift, with the potential for a
quick (1 to 3 hour) burst of higher snow rates, total snow
amounts are probably not the most representative of the overall
threat. The most likely locations to see impacts are areas
northwest of the I95 corridor. Further east, including the
95/urban corridor, temperatures are very marginal for supporting
all snow for a prolonged period. It is likely that many of
these areas will see a rain/snow mix or even all rain for much
of the event. Consequently, while the Coastal Plains may see one
half inch or more of liquid equivalent, much of that will be
falling as rain, and the snow that does fall will have low
liquid to snow ratios.
The precipitation should move rapidly off shore through the late
afternoon and evening as the cold front crosses through the region.
Not expecting a significant cold air advection. For one, the front
should be occluded by the time it is crossing our region. Secondly,
flow behind the front will be more westerly than northwesterly.
Thus, lows on Monday night should be in the upper 20s and lower 30s,
or a few degrees higher than this morning.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front pushes further offshore on Tuesday as another low
pressure system to our north starts to push slowly eastward. While
the low stays away from our region, it will bring a weak surface
front, or more like a weak surface trough, across our area on
Tuesday. Additionally, a decent shortwave will rotate through the
mid levels, crossing our area Tuesday into Tuesday evening. While
moisture will be somewhat limited due to a more westerly fetch
through the atmosphere, we should see some light showers develop and
move into our region. Precipitation looks to be mainly confined to
areas north of the I-78 corridor but a few light showers may make
their way towards the I-95 corridor. Precip may move in during the
morning when temps are cold enough for some snow to fall but with
warming expected through the day, most areas would be more likely to
have rain showers over snow showers. Instability looks pretty
marginal and while squalls may develop, confidence is not very high
they will occur. A quick coating may occur in the more robust
showers but otherwise expect little to no accumulation is expected.
Tuesday will be a mostly cloudy day across the region with skies
starting to clear from south to north later in the day. A southwest
flow at the surface will allow for temperatures to rise and we
should see temps generally in the 40s withs some mid to upper 30s
across the higher elevations of the southern Poconos and northwest
New Jersey along with some temps around 50 in southern Delaware and
nearby areas of Maryland. Skies remain mostly clear overnight and
temperatures will drop down into the upper 20s to lower 30s through
the forecast area.
Wednesday looks quiet as high pressure slides across to our south,
ridging up through the Mid-Atlantic. With a continued south to
southwest flow and plenty of sunshine we will have a rather warm day
in store for the area. Highs will reach into the mid 40s to mid 50s
through the forecast area with some lower 40s through the higher
elevations.
A low pressure system will cross the Great Lakes and move off into
New England on Wednesday, dragging its cold front through our area
Wednesday night. The front looks to be pretty weak and lacks
moisture. With no real feature moving through aloft or much forcing
along with the late timing, thinking we will likely remain dry
through Wednesday night though a light shower can't be completely
ruled out. Overnight lows will remain more mild than they have been
of late with temps in the upper 20s across the north and 30s
elsewhere.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure builds across the midwestern states on Thursday and
moves across the Mid-Atlantic on Friday. Another low pressure system
will cross the north of our area Saturday night into Sunday with its
cold front moving through Saturday night. High pressure then returns
for Sunday with another system heading our way early next week.
Aloft, flow becomes pretty zonal leaning towards troughing late
Thursday into Friday before ridging through the weekend.
Thursday and Friday look to be quiet, dry days across our region as
the high approaches and then crosses through our area. Thursday may
be the warmer of the two days but expect highs to generally favor
the 30s to 40s both days. Overnight lows will be in the 20s to 30s
both nights.
On Saturday we see the approach of the cold front. The pressure
gradient tightens up between the approaching low and the departing
high so anticipate that the day will be pretty gusty. Precipitation
looks to arrive during the day on Saturday. With temperatures
marginal in some spots, would anticipate some kind of wintry mix
could occur but with timing difference in the guidance and
uncertainty of the storm track, have left just a snow/rain mention
in the extended through the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...As snow continues to move into the region, expect IFR
visibility restrictions across the terminals, MVFR visibility
restrictions are likely for the areas that transition to rain
sooner to the south. Visibility should improve after 21Z as
precipitation moves out of the area, but ceilings will likely
remain low through at least 00Z. Southerly winds 10 to 15 kt
with gusts up to 20 kt possible especially at KACY and KMIV. A
low level southwesterly jet is expected to develop over the
region primarily between 15 and 21Z. This will result in low
level wind shear for most TAF sites for a few hours. Moderate
confidence on the overall pattern, but low confidence on how
fast conditions will lower from VFR to IFR.
Tonight...Starting with IFR ceilings. Ceilings should improve
to VFR by 03Z. Winds 10 to 15 kt shifting from south
southwesterly to westerly through 06Z. Moderate confidence on
most aspects of the forecast, but low confidence on how quickly
the low clouds will clear out.
Outlook...
Tuesday...Mainly VFR conditions expected. Rain/snow showers
possible, mainly at KABE and KRDG. West to southwest winds around 10
to 15 knots with gusts to 25 knots possible. Moderate confidence.
Wednesday...VFR conditions expected. Southwest winds around 5 to 10
knots. High confidence.
Thursday...VFR conditions expected. Northwest winds around 10 to 15
knots. Moderate confidence.
Friday...VFR conditions expected. Northwest winds from 10 to 15
knots, becoming north and then northeast late. Moderate confidence.
&&
.MARINE...
Southerly winds will continue to increase, with gusts up to 30
kt possible. Gusts above 25 kt should mainly be confined to the
lower Delaware Bay and Atlantic coastal waters. On the Atlantic
coastal waters, expect the seas to subsequently increase as
well, with seas of 6 to 8 feet possible.
Winds should subside as they turn westerly late this afternoon
and evening, though elevated seas may continue on the coastal
waters for most, if not all of Monday night.
Outlook...
Tuesday...SCA conditions possible on the ocean waters through
Tuesday night. Westerly winds around 15 to 20 knots with gusts
around 25 knots. Seas 3 to 5 feet.
Wednesday...Southwest winds around 10 to 15 knots with gusts around
20 to 25 knots. Seas may build to near 5 feet Wednesday night. A
Small Craft Advisory may be needed.
Thursday through Friday...Sub-SCA conditions expected. Northwest
winds around 15 to 20 knots, becoming northerly later Friday. Seas
2 to 4 feet, becoming 1 to 3 feet on Friday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 6 PM EST this evening for PAZ054-
055-060>062-101>103-105.
NJ...Winter Weather Advisory until 6 PM EST this evening for NJZ001-
007>009.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ450>455.
Small Craft Advisory until 6 PM EST this evening for ANZ431.
&&
Synopsis...Meola
Near Term...Davis/Johnson
Short Term...Meola
Long Term...Meola
Aviation...Johnson/Meola
Marine...Johnson/MeolaSpecial weather statement, Feb 22, 8:33 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
833 AM EST Mon Feb 22 2021
NJZ001-007>010-PAZ054-055-060>062-101>103-105-221845-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-
Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Upper Bucks-
Including the cities of Newton, Washington, Morristown,
Flemington, Somerville, Jim Thorpe, Stroudsburg, Reading,
Allentown, Bethlehem, Easton, Honey Brook, Oxford, West Chester,
Kennett Square, Collegeville, Pottstown, Chalfont, and Perkasie
833 AM EST Mon Feb 22 2021
Watch for rapid reductions in visibility as snow moves into the
region this morning. Snowfall rates of 1-2 inches per hour may
result in reduced visibility down to a quarter of a mile or less
at times. This will make travel difficult at times as roads become
quickly snow-covered.
Davis
Special weather statement, Feb 22, 8:46 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
846 AM EST Mon Feb 22 2021
DEZ001-MDZ012-NJZ012-015>019-PAZ070-071-104-106-221800-
New Castle-Kent MD-Middlesex-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Eastern Montgomery-
Lower Bucks-
Including the cities of Wilmington, Chestertown, New Brunswick,
Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown,
Mount Holly, Media, Philadelphia, Norristown, Lansdale,
Morrisville, and Doylestown
846 AM EST Mon Feb 22 2021
Watch for rapid reductions in visibility as snow moves into the
region this morning. Snowfall rates of 1-2 inches per hour may
result in reduced visibility down to a quarter of a mile or less
at times. This will make travel difficult at times as roads become
quickly snow-covered.
Davis